Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
- drug interactions
- drugs and medicines
- neurology (drugs and medicines)
- memory disorders
- drugs: CNS (not psychiatric)
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
We present a 75-year-old man who was admitted to our hospital due to 4 months of general deterioration, gait disturbance and cognition impairment which appeared very close to the start of levetiracetam (LEV) as a new antiepileptic drug. Brain CT shows central and less peripheral atrophy of brain, and diagnosis of normal pressure hydrocephalus was raised; however, removal of 30 cc of cerebrospinal fluid (CSF) by lumbar puncture in order to amend walking did not lead to gait improvement. After excluding metabolic, vascular, infection, inflammatory and other reasons explaining his status. Thinking that may be any correlation between LEV added in the last months and his clinical condition, we stopped LEV. Several days after that, there is marked improvement in his general sensation, alertness and cognitive status and there is marked improvement in walking balance to the point of being able to walk without the use of walker or cane or help from other person. Certain cognitive impairment and gait difficulties are not known as side effects of LEV treatment.
Gait disturbances and cognitive decline are causes of functional impairment and morbidity in older adults.1 Most gait disorders in this population are multifactorial and have both neurological and non-neurological components.
Drugs as a part of neurological causes can provoke gait disturbance in the elderly through many mechanisms, including decreased cognition/confusion, visual blurring, sleepiness and orthostatic hypotension. Several drug classes are associated …
Contributors SB: Planning, reviewing and final writing. YB: Writing background and references. MF: Describing case report and discussion.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.